Common anaesthetic in contamination scare
Health authorities have warned doctors and hospitals to suspend use of a common anaesthetic following concerns it may have become contaminated, causing blood poisoning in at least three patients in South Australia.
The Therapeutic Goods Administration has advised health professionals to avoid administering the widely-used intravenous anaesthetic propofol, marketed as Provive and Propofol Sandoz, because of suspicions that batches of the drug have become contaminated with the Gram-negative bacteria Ralstonia pickettii.
Concerns were aroused last month when three patients at two South Australian hospitals developed sepsis after receiving propofol.
The extent of the possible contamination has been narrowed to two batches of the Provive MCT-LCT 1 per cent emulsion for injection in 20 millilitre vials: A030906 and A030907.
Drug company AFT Pharmaceuticals has quarantined both batches, and tests are being conducted by the TGA to confirm whether or not contamination has occurred.
The TGA said propofol was only used in hospitals and “certain health facilities”, and advised that it should only be used if no alternatives were available and “the benefits outweigh the risks to the patient”.
The health scare has raised concerns that planned operations may need to be postponed.
But AMA Vice President Professor Geoffrey Dobb said the incident was unlikely to delay treatment because there were sufficient alternatives and back-up supplies on hand.
Published: 13 May 2014